Alert archive / Illinois / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 166, NWS Lincoln, IL

July 15, 2024Fulton County, Knox County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 15, 2024, 8:07 PM CDT for Fulton County, Knox County, Illinois. It was in force for 38 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2024, 8:07 PM CDT (01:07 UTC)
Expired
Jul 15, 2024, 8:45 PM CDT
In force
38 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Fulton County, IL, Knox County, IL

The radar

The Lincoln radar (KILX), 77 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 8:22 PM CDTTSTM WND GST 65Canton, ILEstimated 65 mph wind gust with 4-6 inch tree limbs blown down and power outages.
Jul 15, 8:27 PM CDTTSTM WND DMG1 S Canton, ILReport from mPING: 1-inch tree limbs broken; Shingles blown off.
Jul 15, 8:28 PM CDTTSTM WND DMG1 N Lewistown, ILReport from mPING: 1-inch tree limbs broken; Shingles blown off.
Jul 15, 8:30 PM CDTTSTM WND DMGTable Grove, ILTree and power line down across US-136.
Jul 15, 8:30 PM CDTTSTM WND GST 70Lewistown, ILWind gusting 60 to 70 mph from Lewistown ESDA.
Jul 15, 8:31 PM CDTTSTM WND DMGBryant, IL
Jul 15, 8:31 PM CDTTSTM WND GST 60Lewistown, ILLewistown emergency manager estimated 60 mph wind gust.
Jul 15, 8:35 PM CDTTSTM WND DMG1 Wnw Havana, ILLarge tree down across Spoon River overflow bridge. Time estimated from radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 15, 3:18 PM CDTSevere Thunderstorm WatchSPC8 hr
Jul 15, 6:53 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.1 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2024-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3794 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2024-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3794 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1052 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
341 m²/s²
Significant tornado parameter
5.6
Supercell composite
33.4

Open this sounding in Storm Lab

The text

As transmitted.

871 
WUUS53 KILX 160107
SVRILX
ILC057-095-160145-
/O.NEW.KILX.SV.W.0166.240716T0107Z-240716T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
807 PM CDT Mon Jul 15 2024

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Fulton County in west central Illinois...
  Southwestern Knox County in west central Illinois...

* Until 845 PM CDT.

* At 806 PM CDT, severe thunderstorms were located along a line
  extending from near St. Augustine to near La Harpe, moving south at
  55 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Avon, London Mills, and St. Augustine around 810 PM CDT.
  Cuba around 825 PM CDT.

Other locations in the path of these severe thunderstorms include
Lewistown, Ipava and Vermont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

A Tornado Watch remains in effect until 100 AM CDT for central and
west central Illinois.

&&

LAT...LON 4080 9044 4082 9039 4046 8990 4044 8991
      4044 8993 4039 8999 4037 9004 4035 9005
      4033 9005 4031 9007 4028 9045
TIME...MOT...LOC 0106Z 339DEG 46KT 4075 9037 4055 9097 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

37
1 follow-up statement
276 
WWUS53 KILX 160131
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
831 PM CDT Mon Jul 15 2024

ILC057-095-160145-
/O.CON.KILX.SV.W.0166.000000T0000Z-240716T0145Z/
Fulton-Knox-
831 PM CDT Mon Jul 15 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR FULTON AND SOUTHERN KNOX COUNTIES...

At 830 PM CDT, severe thunderstorms were located along a line
extending from near St. David to near Industry, moving southeast at
55 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Lewistown, Vermont, and Ipava around 835 PM CDT.

Other locations impacted by these severe thunderstorms include
Bryant, Smithfield, Marietta, Liverpool, Little America, Fiatt,
Bernadotte, Ellisville, Dunfermline, and Duncan Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 100 AM CDT for central and
west central Illinois.

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4072 9043 4072 9025 4046 8990 4044 8991
      4044 8993 4039 8999 4037 9004 4035 9005
      4033 9005 4031 9007 4028 9045
TIME...MOT...LOC 0130Z 293DEG 54KT 4049 8998 4029 9058 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

NMA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 6:46 PM CDT, 1 hour 21 minutes earlier. Its key messages:

  • A cluster of severe thunderstorms will race east-southeastward out of Iowa this evening. Damaging wind gusts in excess of 70mph and isolated tornadoes will be the primary severe weather risks mainly along and north of the I-74 corridor.
  • Back-building thunderstorm cells overnight will lead to a flash flooding risk across parts of central Illinois.
  • Another round of showers and thunderstorms will form Tuesday night...resulting in a risk for flash flooding south of I-70.
Area forecast discussion, Jul 15, 6:46 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
646 PM CDT Mon Jul 15 2024

.KEY MESSAGES...

- A cluster of severe thunderstorms will race east-southeastward
  out of Iowa this evening. Damaging wind gusts in excess of 70mph
  and isolated tornadoes will be the primary severe weather risks
  mainly along and north of the I-74 corridor.

- Back-building thunderstorm cells overnight will lead to a flash
  flooding risk across parts of central Illinois.

- Another round of showers and thunderstorms will form Tuesday
  night...resulting in a risk for flash flooding south of I-70.

&&

.SHORT TERM...(Tonight through Tuesday)
Issued at 321 PM CDT Mon Jul 15 2024

A vigorous short-wave trough currently over Minnesota into
northwest Iowa will interact with a highly unstable and moderately
sheared environment to create a cluster of thunderstorms across
central/northern Iowa late this afternoon. These cells will
quickly grow upscale into a severe MCS, which will then race E/SE
across north-central Illinois later this evening. While the exact
track of the system varies somewhat among the CAMs, general
consensus suggests it will focus between the I-80 and I-74
corridors. Given extreme instability as noted by SBCAPEs in excess
of 6000J/kg on the 19z KDVN upper air flight, think damaging wind
gusts of 70-80mph will be likely once a cold pool can be
established. While the primary momentum with this MCS may skirt
the KILX CWA just to the north, the S/SW trailing edge of the
system will provide challenges later this evening into the
overnight hours due to backbuilding cells. With precipitable
water values in excess of 2 inches, the storms will be efficient
rain-makers...and with the propensity for training echoes, think
there is a strong potential for flash flooding. Have therefore
issued a Flood Watch for locations along/north of the I-74
corridor tonight. Thunderstorms will settle southward to I-72 and
points southward late tonight: however, the severe weather risk
will decrease with time.

Scattered showers and thunderstorms will be ongoing during the
day Tuesday as a cold front drops slowly southward into the area.
As the nocturnal LLJ strengthens after dark, another round of
showers and thunderstorms will develop near the sagging boundary
Tuesday evening. Considerable uncertainty still exists as to the
exact corridor of heaviest rainfall, but it appears that it will
be focused south of I-70. Have issued a Flood Watch for Effingham,
Jasper, Crawford, Clay, Richland, and Lawrence counties
accordingly.

Barnes

.LONG TERM...(Wednesday through Next Monday)
Issued at 321 PM CDT Mon Jul 15 2024

Once the front passes, a much cooler/drier airmass will settle
into the Midwest for the middle and end of the week. The coolest
days will be Thursday and Friday when highs may remain in the 70s
and overnight lows dip into the 50s. After that, below normal
temperatures are expected to continue through early next week.

Barnes

&&

.AVIATION...  (For the 00z TAFs through 00z Tuesday Evening)
Issued at 645 PM CDT Mon Jul 15 2024

A line of severe thunderstorms is poised to sweep across central
Illinois late this evening with severe wind gusts likely
accompanying the strongest portions of this line. Storms are most
likely to be strongest along the I-74 corridor. After the leading
line of storms, additional clusters of storms will form along the
low level jet late this evening and continue several hours as they
slowly sag south across the I-72 corridor. Additional storms are
possible Tuesday during the day, but chances are best they stay
south of the terminals.

Deubelbeiss

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for ILZ027>031-036>038-
040>057-061>063-066>068-071>073.

Flood Watch through Tuesday morning for ILZ027>031-037-038-
043>046-055-057.

Flood Watch from Tuesday evening through Wednesday morning for
ILZ066>068-071>073.

&&
Hazardous weather outlook, Jul 15, 2:42 PM CDT, 5 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
242 PM CDT Mon Jul 15 2024

ILZ027>031-036>038-043>046-161945-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-De Witt-
Piatt-Champaign-Vermilion-
242 PM CDT Mon Jul 15 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

Heat index values this afternoon will range from 105 to 115 degrees.

Another round of thunderstorms is expected beginning this evening.
These storms will be capable of producing damaging winds in excess
of 70 mph, as well as localized flash flooding. An isolated tornado
or two and quarter sized hail is possible within the line of storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorm chances will continue on Tuesday. Isolated damaging
wind
gusts and locally heavy rain will be possible with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed 9pm to 3am.

Expected storm motion is toward the southeast around 45 to 55 mph.

ILZ040>042-047>057-061-161945-
Schuyler-Mason-Logan-Cass-Menard-Scott-Morgan-Sangamon-Christian-
Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
242 PM CDT Mon Jul 15 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

Heat index values this afternoon will range from 105 to 110 degrees.

Scattered thunderstorms tonight will bring a risk of damaging winds
and localized flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered thunderstorms will continue Tuesday into Tuesday night.
There is some potential for strong to severe storms during this
period, with damaging wind gusts and heavy rain the primary risks.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed 9pm to 3am.

Expected storm motion is toward the southeast around 45 to 55 mph.

ILZ062-063-066>068-071>073-161945-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
242 PM CDT Mon Jul 15 2024

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...Tonight.

Heat indices will peak at 105 to 110 degrees this afternoon.

Thunderstorms are possible after midnight tonight (50 percent
chance). A few storms could be strong with gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hot and humid conditions will continue Tuesday, with afternoon heat
index values from 100 to 105 degrees.

Additional thunderstorms are expected Tuesday into early Wednesday.
There is some potential for strong to severe storms during this
period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Copple

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:37 PM CDTSevere Thunderstorm Warning Considerable damage threatILXFulton, Knox, Stark38 min
Jul 15, 7:55 PM CDTTornado WarningILXFulton, Knox, Marshall, Peoria, Stark35 min
Jul 15, 8:27 PM CDTSevere Thunderstorm Warning Considerable damage threatILXDeWitt, Fulton, Knox, Logan, McLean, Marshall and 5 more63 min
Jul 15, 8:37 PM CDTSevere Thunderstorm WarningILXCass, Fulton, Logan, Mason, Menard, Schuyler and 1 more38 min
Jul 15, 8:46 PM CDTTornado WarningILXMcLean, Tazewell, Woodford29 min
Jul 15, 9:11 PM CDTSevere Thunderstorm Warning Destructive damage threatILXChampaign, Coles, DeWitt, Douglas, Logan, McLean and 4 more79 min
Jul 15, 9:20 PM CDTSpecial Weather StatementILXCass, Christian, Mason, Menard, Morgan, Sangamon40 min
Jul 15, 9:22 PM CDTTornado WarningILXMcLean23 min
Jul 15, 9:44 PM CDTTornado WarningILXChampaign, Piatt9 min
Jul 15, 9:56 PM CDTSpecial Weather StatementILXChristian, Moultrie, Shelby64 min
Jul 15, 10:06 PM CDTSevere Thunderstorm Warning Considerable damage threatILXChampaign, Coles, Douglas, Edgar, Vermilion69 min
Jul 15, 10:33 PM CDTFlash Flood WarningILXFulton, Knox, Mason, Peoria, Tazewell3 hr
Jul 15, 10:34 PM CDTSpecial Weather StatementILXFulton26 min
Jul 15, 10:36 PM CDTSpecial Weather StatementILXMason24 min
Jul 15, 10:48 PM CDTSpecial Weather StatementILXClark, Cumberland, Jasper57 min
Jul 15, 10:59 PM CDTSpecial Weather StatementILXTazewell16 min
Jul 15, 11:08 PM CDTFlash Flood WarningILXLogan, Mason, Peoria, Tazewell5 hr
Jul 15, 11:12 PM CDTSpecial Weather StatementILXMason18 min
Jul 15, 11:15 PM CDTSpecial Weather StatementILXLogan30 min
Jul 15, 11:16 PM CDTSpecial Weather StatementILXEdgar29 min
Jul 15, 11:47 PM CDTSpecial Weather StatementILXClay, Crawford, Jasper, Lawrence, Richland43 min
Jul 16, 1:05 AM CDTFlash Flood WarningILXCass, Christian, DeWitt, Logan, Macon, Mason and 5 more3 hr
Jul 16, 1:27 AM CDTFlash Flood Warning Considerable damage threatILXFulton, Mason8 hr
Jul 16, 2:25 AM CDTRiver Flood WarningILXFulton22 hr
Jul 16, 2:52 AM CDTFlash Flood WarningILXCass, Christian, Effingham, Menard, Morgan, Moultrie and 2 more4 hr
Jul 16, 9:01 AM CDTRiver Flood WarningILXClay, Richland5 days
Jul 16, 9:21 AM CDTAreal Flood AdvisoryILXFulton25 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.